Alert archive / Kansas / River Flood Warnings in 2020

River Flood Warning 4, NWS Wichita, KS

March 19, 2020Labette County, Neosho County, Kansas

NWS Wichita, KS issued this river flood warning at Mar 19, 2020, 7:48 PM CDT for Labette County, Neosho County, Kansas. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 7:48 PM CDT (00:48 UTC)
Expired
Mar 20, 2020, 8:17 PM CDT
In force
24 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Labette County, KS, Neosho County, KS

The river

Written for the forecast point Neosho River near Parsons (PPFK1). The gauge peaked at 22.43 ft at Mar 20, 2020, 5:00 AM CDT.

actionminormoderate152003/2003/2103/22
Action stage
19 ft
Minor stage
21 ft
Moderate stage
23 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

799 
WGUS43 KICT 200048
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
748 PM CDT Thu Mar 19 2020

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Neosho River near Parsons affecting Labette and Neosho Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-201318-
/O.NEW.KICT.FL.W.0004.200320T0048Z-200320T1318Z/
/PPFK1.1.ER.200319T2330Z.200320T0001Z.200320T0118Z.NO/
748 PM CDT Thu Mar 19 2020

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Neosho River near Parsons.
  
* From this evening until Friday morning.
* At  7:01 PM Thursday the stage was 21.1 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will continue to rise this evening, then 
  fall below flood stage later tonight or Friday morning.
* Impact...At 21.0 feet...Significant flooding of the flood plain 
  begins to occur affecting agricultural fields. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Parsons         21.0  21.1  Thu 07 PM   18.9   13.2   11.2
    
&&
     
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

Martin
5 follow-up statements
355 
WGUS43 KICT 200112
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
812 PM CDT Thu Mar 19 2020

...Forecast flooding changed from Minor to Minor severity for the 
following rivers in Kansas...

  Neosho River near Parsons affecting Labette and Neosho Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-201511-
/O.EXT.KICT.FL.W.0004.000000T0000Z-200321T1708Z/
/PPFK1.1.ER.200319T2330Z.200320T1200Z.200321T0508Z.NO/
812 PM CDT Thu Mar 19 2020

The Flood Warning continues for 
 The Neosho River near Parsons.

* Until Saturday afternoon.
* At  7:01 PM Thursday the stage was 21.1 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 22.0 feet by 
  Friday morning. The river will fall below flood stage early 
  Saturday morning.
* Impact...At 23.0 feet...Flood waters spread over fields to a 
  distance of 1 and one fourth miles. Several county roads, mainly 
  along the left bank are inundated. Several residents which live 
  along the right bank in the vicinity of Highway 400 may experience 
  water entering their homes at basement levels. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Parsons         21.0  21.1  Thu 07 PM   19.7   14.4   12.0
    
&&
     
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$
643 
WGUS83 KICT 200738
FLSICT
Flood Statement
National Weather Service Wichita KS
238 AM CDT Fri Mar 20 2020

...The flood warning continues for the following river in Kansas...
 
  Neosho River near Parsons affecting Labette and Neosho Counties.

  Neosho River at Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-202136-
/O.EXT.KICT.FL.W.0004.000000T0000Z-200321T1323Z/
/PPFK1.1.ER.200319T2330Z.200320T1200Z.200321T0123Z.NO/
238 AM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Neosho River near Parsons.
  
* Until Saturday morning.
* At 2:01 AM Friday the stage was 22.3 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 22.4 feet by this
  morning. The river will fall below flood stage this evening.
* Impact...At 23.0 feet...Flood waters spread over fields to a 
  distance of 1 and one fourth miles. Several county roads, mainly 
  along the left bank are inundated. Several residents which live 
  along the right bank in the vicinity of Highway 400 may experience 
  water entering their homes at basement levels. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Parsons         21.0  22.3  Fri 02 AM   18.4   12.9   12.0
    
&&
     
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

KSC021-099-202136-
/O.EXT.KICT.FL.W.0005.000000T0000Z-200322T0842Z/
/OSWK1.1.ER.200320T0055Z.200320T1800Z.200321T1442Z.NO/
238 AM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Neosho River at Oswego.
  
* Until late Saturday night.
* At 7:55 PM Thursday the stage was 17.0 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 19.6 feet by this
  afternoon. The river will fall below flood stage late Saturday 
  morning.
* Impact...At 19.5 feet...Xavier Road leading north from the river 
  gage begins to see water near the road.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Oswego          17.0  17.0  Thu 08 PM   17.9   10.7   10.0
    
&&
     
LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$

CDJ
289 
WGUS83 KICT 201332
FLSICT
Flood Statement
National Weather Service Wichita KS
832 AM CDT Fri Mar 20 2020

...The flood warning continues for the following river in Kansas...
 
  Neosho River near Parsons affecting Labette and Neosho Counties.

  Neosho River at Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-210331-
/O.EXT.KICT.FL.W.0004.000000T0000Z-200321T1200Z/
/PPFK1.1.ER.200319T2330Z.200320T1001Z.200321T0000Z.NO/
832 AM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Neosho River near Parsons.
  
* Until Saturday morning.
* At  8:01 AM Friday the stage was 22.3 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 23.0 feet...Flood waters spread over fields to a 
  distance of 1 and one fourth miles. Several county roads, mainly 
  along the left bank are inundated. Several residents which live 
  along the right bank in the vicinity of Highway 400 may experience 
  water entering their homes at basement levels. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Parsons         21.0  22.3  Fri 08 AM   18.1   12.8   11.9
    
&&
     
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

KSC021-099-210331-
/O.EXT.KICT.FL.W.0005.000000T0000Z-200322T0345Z/
/OSWK1.1.ER.200320T0055Z.200320T1800Z.200321T0945Z.NO/
832 AM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Neosho River at Oswego.
  
* Until Saturday evening.
* At  7:00 AM Friday the stage was 18.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 19.5 feet by this
  afternoon. The river will fall below flood stage early Saturday 
  morning.
* Impact...At 19.5 feet...Xavier Road leading north from the river 
  gage begins to see water near the road.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Oswego          17.0  18.3  Fri 07 AM   16.4   10.5    9.9
    
&&
     
LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$

butler
942 
WGUS83 KICT 201912
FLSICT
Flood Statement
National Weather Service Wichita KS
212 PM CDT Fri Mar 20 2020

...The flood warning continues for the following river in Kansas...
 
  Neosho River near Parsons affecting Labette and Neosho Counties.

  Neosho River at Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-210912-
/O.EXT.KICT.FL.W.0004.000000T0000Z-200321T1044Z/
/PPFK1.1.ER.200319T2330Z.200320T1001Z.200320T2244Z.NO/
212 PM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Neosho River near Parsons.
  
* Until late tonight.
* At  2:01 PM Friday the stage was 21.6 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 21.0 feet...Significant flooding of the flood plain 
  begins to occur affecting agricultural fields. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Parsons         21.0  21.6  Fri 02 PM   17.5   12.9   12.0
    
&&
     
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

KSC021-099-210912-
/O.EXT.KICT.FL.W.0005.000000T0000Z-200322T0105Z/
/OSWK1.1.ER.200320T0055Z.200320T1200Z.200321T0705Z.NO/
212 PM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Neosho River at Oswego.
  
* Until Saturday evening.
* At 12:00 PM Friday the stage was 19.0 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Saturday morning.
* Impact...At 19.5 feet...Xavier Road leading north from the river 
  gage begins to see water near the road.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Oswego          17.0  19.0  Fri 12 PM   15.2   10.5    9.9
    
&&
     
LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$

Vaughan
073 
WGUS83 KICT 210117
FLSICT
Flood Statement
National Weather Service Wichita KS
817 PM CDT Fri Mar 20 2020

...The flood warning is cancelled for the following river in 
Kansas...
 
  Neosho River near Parsons affecting Labette and Neosho Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-210147-
/O.CAN.KICT.FL.W.0004.000000T0000Z-200321T1044Z/
/PPFK1.1.ER.200319T2330Z.200320T1001Z.200320T2131Z.NO/
817 PM CDT Fri Mar 20 2020

The Flood Warning is cancelled for
  The Neosho River near Parsons.
  
* At  8:01 PM Friday the stage was 20.0 feet.
* Flood stage is 21.0 feet.
* Fell below flood stage at  4:31 PM Friday.
* Forecast...The river will continue to fall to 12.9 feet by Sunday 
  morning.
* Impact...At 21.0 feet...Significant flooding of the flood plain 
  begins to occur affecting agricultural fields. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Parsons            21.0  20.0  Fri  08 PM  13.3  12.7  11.7
    
&&
    
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

Vaughan

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Mar 19, 2:54 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 19, 2:54 PM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
254 PM CDT Thu Mar 19 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 254 PM CDT Thu Mar 19 2020

Current satellite shows the low pressure system that brought the
heavy rain to Southeast Kansas is now moving off to the north and
east.  As this occurs, the main cold front will begin to move
through the region.  The front is currently in far northwest Kansas
but will be making its way through the remainder of the state as the
afternoon progresses.  The CAA behind this front is strong and will
bring temperatures down rather rapidly.  This low pressure system is
strong enough to produce a pronounced deformation zone which will
move through parts of Northern Kansas.  Temperatures are expected to
drop fast enough this afternoon to allow for some light snow develop
along the I-70 corridor this evening.  This snowfall is not expected
to accumulate.

Friday will be the first day in the past week where we can expect a
lot of sunshine for a change.  Despite the sunshine, the
temperatures will be well below normal for this time of year.
Saturday looks to be the same but temperatures will recover some as
the high pressure ridge that will dominate the region Friday will
push off to the east some.  This will allow winds to shift more to
the south bringing some weak WAA into the region.  In addition to
the WAA, moisture transport will be increasing Saturday afternoon.
Instability for Saturday afternoon and evening is minimal at this
time but could be enough to allow for some showers or an isolated
thunderstorm.  This activity, if it occurs, is not expected to be
strong or severe. This shower and thunderstorm activity is expected
to be prevalent through Sunday afternoon before clearing in the
evening.

Metzger

.LONG TERM...(Monday through Thursday)
Issued at 254 PM CDT Thu Mar 19 2020

The extended range looks to remain rather active.  Monday will be
mostly sunny and warmer as some mid and upper level ridging starts
to build into the region.  By Monday night, the ECMWF and GFS both
indicate some decent moisture advection will be moving into the
region.  Additionally, lapse rates increase during this period.  By
Tuesday morning, a weak frontal system will be coming through
providing the needed forcing to get showers and thunderstorms going.
This thunderstorm activity could have some strong storms and an
isolated severe thunderstorm can't be ruled out.  Tuesday afternoon
through Wednesday will be calmer and warmer ahead of the next
frontal system for Wednesday night.  At this time, the long range
models are indicating this system may come through dry or with some
light rain showers.  CAA behind this front looks be much strong and
will likely bring our temperatures back down to normal for this time
of year.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1239 PM CDT Thu Mar 19 2020

Main concerns: Gusty winds and MVFR ceilings

A cold front associated with a low pressure system is currently
positioned across western Kansas. There are gusty
southerly/southwesterly winds ahead of this front with speeds of
20 to 25kts and gusts near 35kts. These winds should persist
through the entirety of the forecast with the potential for wind
shear this evening as the system moves northeast. As mentioned in
the previous discussion, MVFR ceilings are anticipated in the wake
of the cold front. VFR conditions are expected to return between
12-18Z for all sites.

&&

.FIRE WEATHER...
Issued at 254 PM CDT Thu Mar 19 2020

This afternoon will have the higher fire weather dangers for the
week with extreme values along the I-70 corridor and west if I-135.
Areas along and east of the turnpike will remain near very high or
below.  Fire danger will drop significantly Friday and into Saturday
as temperatures drop and the ground will remain rather wet at this
time.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    33  44  27  49 /   0   0   0   0
Hutchinson      27  41  23  46 /   0   0   0   0
Newton          27  41  23  46 /   0   0   0   0
ElDorado        30  42  24  47 /   0   0   0   0
Winfield-KWLD   33  44  25  49 /   0   0   0   0
Russell         22  39  20  49 /  30   0   0  10
Great Bend      25  40  20  49 /  30   0   0  10
Salina          26  41  21  46 /  10   0   0  10
McPherson       26  40  21  45 /  10   0   0   0
Coffeyville     38  46  27  51 /   0   0   0   0
Chanute         34  43  26  48 /   0   0   0   0
Iola            34  43  26  47 /   0   0   0   0
Parsons-KPPF    37  45  26  49 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ051>053-067>072-
082-083-091>096-098>100.

Red Flag Warning until 8 PM CDT this evening for KSZ032-033-
047>051-067-082.

Wind Advisory until 1 AM CDT Friday for KSZ032-033-047>050.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...VJP
FIRE WEATHER...ELM
Hazardous weather outlook, Mar 19, 4:57 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
457 PM CDT Thu Mar 19 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
457 PM CDT Thu Mar 19 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong southwest winds are expected this evening with gusts in the
45 to 50 mph range. See latest winds advisories for additional
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow will be possible Saturday night with minimal if any
accumulation expected.

Storms will return to the forecast for Monday night into Tuesday
with widespread severe storms not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Mar 19, 2:58 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BARTLETT                37.05N 95.21W
03/19/2020  M2.67 INCH       LABETTE            KS   CO-OP OBSERVER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       9 NNE LABETTE           37.34N 95.11W
03/19/2020  M1.70 INCH       LABETTE            KS   CO-OP OBSERVER

            24 HOUR VALUE

0800 AM     HEAVY RAIN       1 WSW HARPER            37.28N 98.04W
03/19/2020  M1.56 INCH       HARPER             KS   CO-OP OBSERVER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       2 SW ERIE               37.55N 95.26W
03/19/2020  M1.56 INCH       NEOSHO             KS   CO-OP OBSERVER

            IN THE LAST 24 HOURS

0830 AM     HEAVY RAIN       SAINT PAUL              37.52N 95.17W
03/19/2020  M1.26 INCH       NEOSHO             KS   MESONET

            24 HOUR VALUE

0700 AM     HEAVY RAIN       FREDONIA                37.53N 95.83W
03/19/2020  M1.12 INCH       WILSON             KS   CO-OP OBSERVER

            IN THE PAST 24 HOURS

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:40 PM CDTRiver Flood WarningICTCherokee, Labette33 hr

Nearby

River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.